I have taken Synthroid for approximately 18 years. When I started taking 5-HTP, 50 mg at night for perimenopausal sleep problems, my TSH became abnormally low on my routine annula tests. Is there cause for concern? Could the 5-HTP also be suppressing ACTH or other pituitary hormones?
I don't know of a link here -- would have to do some research -- but have not seen in clinical practice. Doubt it is effecting the ACTH. Would retest TSH to make sure it's a real change and re-eval synthroid dosing and other meds known to interfere with synthroid. It's possible the 5htp slows the clearance of synthroid but I am not certain - medications like zoloft have been linked to the opposite, so I would have thought 5HTP would increase clearance and not slow it ((ie would have lead, if anything, to a higher TSH).
HTP suppresses thyroid hormones, estrogen by whatever means, interferes with absorption. However if you are constant taking them and levels are adjusted accordingly going by FTs with TSH, then there is nothing to be concerned about. Estrogen does not interfere with FTs (Free) levels.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.